Hail, Rockingham
- When
- May 16, 2:51 PM EST
- Where
- Rockingham County, 3.5 mi N of Elkton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.470, -78.630
Nickel size hail was reported just north of Elkton.
A cold front passed through Virginia triggering showers and thunderstorms. Plenty of instability ahead of this boundary led to severe thunderstorms that contained large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through Virginia triggering showers and thunderstorms. Plenty of instability ahead of this boundary led to severe thunderstorms that contained large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 2:14 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SAT MAY 16 2009
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING HOURS
AS A COLD FRONT MOVES INTO THE MID ATLANTIC REGION. THE FRONT WILL
MOVE THROUGH OVERNIGHT AND EARLY SUNDAY. HIGH PRESSURE WILL SETTLE
OVER THE AREA FOR INTO THE MIDDLE OF NEXT WEEK. A SECOND FRONT IS
EXPECTED FOR THE LATTER HALF OF THE WEEK INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A LINE OF THUNDERSTORMS HAS POPPED UP EARLY THIS AFTERNOON ACROSS
THE NRN SHEN VLY INTO THE ERN WV PANHANDLE. THESE STORMS...WHICH
FORMED SHORTLY AFTER THE SUN BROKE OUT FROM THE MORNING LL STRATUS
DECK...WILL FOCUS ALONG A LEE PRESSURE TROUGH AND MOVE EWD THRU THE
DAY. ANOTHER ROUND OF ORGANIZED CONVECTION IS EXPECTED LATER THIS
AFTERNOON AND TONIGHT AS A STRONG COLD FRONT APPROACHING FROM THE W
PUSHES THRU THE REGION. E OF THE BLUE RIDGE...DAYTIME HEATING WILL
HELP DESTABILIZE THE ATMOS AS STRATUS DECK ERODES. MODIFIED IAD RAOB
SOUNDING SUPPORTS 1500 TO 2000 J/KG OF CAPE.
BEST CHANCES FOR SEVERE WX THRU THIS EVENING STILL LOOKS TO BE
ACROSS THE NRN TIER OF THE CWA...IN NRN MD AND NRN VA WHERE
EFFECTIVE 0-6KM BULK SHEAR AROUND 30 KTS EXISTS. BIGGEST THREAT IS
STRONG WINDS WITH LARGE HAIL ALSO A POSSIBILITY.
ALSO...LOCALIZED HEAVY RAINFALL IS POSSIBLE IN THE VICINITY OF
HEAVIER THUNDERSTORMS. STORM MOTION WILL BE RATHER PROGRESSIVE...BUT
THE POTENTIAL FOR TRAINING WILL EXIST AS BUFKIT SOUNDINGS SHOW MBE
VECTORS LESS THAN 5 KTS THRU THE EARLY OVERNIGHT HRS. SINCE HEAVY
RAINFALL SHOULD BE LOCALIZED AND NOT WIDESPREAD...HELD OFF ON
ISSUING A FLASH FLOOD WATCH FOR THIS PACKAGE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
COLD FRONT WILL CONTINUE TO PUSH SEWARD AND OFF THE MID ATLANTIC
SEABOARD IN THE MORNING. BASED ON 09Z SREF GUIDANCE...PRECIP CHANCES
SHOULD BE DIMINISHING FROM NW TO SE IN THE MORNING...FINALLY ENDING
ACROSS SRN MD TOWARDS MIDDAY. BEHIND THE FRONT...STRONG CAA REGIME
MOVES OVERHEAD WITH DRYING CONDITIONS. DAYTIME TEMPS WILL STRUGGLE
TO RISE A FEW DEGREES FROM MORNING LOWS. FCST HIGHS IN THE UPPER 50S
TO LOW 60S...WHICH ARE ABOUT 20 DEGREES COOLER THAN TODAY AND ABOUT
10 TO 15 DEGREES BELOW NORMAL. STRONG PRESSURE GRADIENT...FOR THIS
TIME OF YEAR...WILL EXIST BETWEEN EXITING LOPRES TO THE SE AND
HIPRES BUILDING IN FROM THE MIDWEST. THEREFORE GUSTY NLY WINDS
EXPECTED WITH GUSTS AROUND 25 TO 30 MPH POSSIBLE DURING THE DAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A FAIRLY QUIET LONG TERM FORECAST PERIOD ON TAP FOR THE CWFA. HIGH
PRESSURE WILL SETTLE OVER THE REGION BEGINNING SUNDAY NIGHT BEHIND A
COLD FRONT. THE SURFACE HIGH PRESSURE...AND HIGH PRESSURE
ALOFT...WILL REMAIN ANCHORED OVER THE MID ATLANTIC THROUGH THE LATE
WEEK.
A WEAK BACK DOOR COLD FRONT IS STILL PROGGED FOR LATE
WEDNESDAY/EARLY THURSDAY. MODELS HAVE BACKED OFF ON ANY APPRECIABLE
PRECIPITATION WITH THIS BOUNDARY.
COLD CONDITIONS (FOR THIS TIME OF YEAR) STILL EXPECTED FOR THE POTOMAC
HIGHLANDS OVERNIGHT SUNDAY INTO EARLY MONDAY MORNING. READINGS
NEAR FREEZING ARE POSSIBLE WITH AREAS OF FROST. HAVE ISSUED A
FREEZE WATCH. COOLER TEMPS ARE PROGGED AGAIN FOR MONDAY
NIGHT/EARLY TUESDAY...BUT OVER A MUCH SMALLER AREA...HAVE INCLUDED
PATCHY FROST FOR THOSE AREAS. &&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
STRATUS DECK THAT PROVIDED IFR CONDITIONS THRU MIDDAY HAS ERODED.
SHOWERS AND THUNDERSTORMS WILL CONT TO DEVELOP ALONG AND W OF THE
BLUE RIDGE AND MOVE EWD ACROSS ERN TERMINALS LATE THIS AFTERNOON
THRU MIDNIGHT.
AFTER MIDNIGHT...A COLD FRONT WILL MOVE THRU THE TERMINALS
OVERNIGHT...ACCOMPANIED BY MORE SHOWERS AND A SHARP WINDSHIFT TO THE
NNW. CIGS WILL DROP TO IFR LEVELS JUST AHEAD OF THE FRONT...BEFORE
QUICKLY IMPROVING FROM W TO E SUNDAY. WINDS ARE EXPECTED TO BECOME
GUSTY BEHIND FROPA...WITH GUSTS AROUND 20 TO 25 KTS POSSIBLE SUN
MORNING INTO THE AFTERNOON.
VFR CONDITIONS EXPECTED FOR THE FIRST PART OF NEXT WEEK.
&&
.MARINE...
SCA IN EFFECT THRU SUN. SLY WINDS CHANNELING UP THE BAY...HAVE BEEN
GUSTING AROUND 15 TO 20 KT THIS AFTERNOON. WINDS WILL CONT TO GUST
ARE 20 KT THIS AFTERNOON AND EVENING. THESE GUSTS WILL LAST INTO THE
OVERNIGHT HOURS AS A COLD FRONT APPROACHES FROM THE W. FRONTAL
PASSAGE LIKELY OCCURS JUST BEFORE SUNRISE.
SCA CONDITIONS WILL CONT ON SUN AS THE PRESSURE GRADIENT STRENGTHENS
BETWEEN EXITING LOPRES TO THE S AND HIPRES BUILDING IN FROM THE W.
THE COLD FRONT WILL CLR THE SRN CHES BAY BY THE MORNING. GUSTY NLY
WINDS AROUND 20 TO 25 KTS WILL MIX DOWN TO THE SFC DURING THE DAY.
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL SETTLE ACROSS THE WATERS
INTO THE FIRST HALF OF NEXT WEEK. NO HEADLINES ARE ANTICIPATED AT
THIS TIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
MDZ501-502.
VA...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
VAZ021.
WV...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
WVZ054-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ530>537.
&&
KLEIN/LISTEMAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 PM EDT SAT MAY 16 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 171000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 335 PM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL EXIST THROUGH MIDNIGHT. IN ADDITION...THUNDERSTORMS THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS TONIGHT WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THIS COULD RESULT IN LOCALIZED FLASH FLOODING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY CONTINUES ACROSS THE WATERS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-171000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 335 PM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL EXIST THROUGH MIDNIGHT. IN ADDITION...THUNDERSTORMS THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS TONIGHT WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THIS COULD RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FREEZE WATCH IS IN EFFECT FOR THE PORTIONS OF THE POTOMAC HIGHLANDS LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 205 PM EDT SAT MAY 16 2009 VAZ028-WVZ050-161845- HAMPSHIRE WV-FREDERICK VA- 205 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES... AT 205 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GAINESBORO...MOVING EAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE CEDAR GROVE...ALBIN...CEDAR HILL...CLEAR BROOK...STEPHENSON AND BRUCETOWN. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. LISTEMAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 207 PM EDT SAT MAY 16 2009 MDZ003-WVZ051-052-161845- WASHINGTON MD-BERKELEY WV-MORGAN WV- 207 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...BERKELEY AND MORGAN COUNTIES... AT 207 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF JOHNSONTOWN...MOVING NORTHEAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE WILLIAMSPORT...LONG MEADOW AND HAGERSTOWN. ADDITIONAL STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BERKELEY COUNTY FROM GLENGARY TO BUNKER HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. LISTEMAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 222 PM EDT SAT MAY 16 2009 MDZ003-WVZ052-161900- WASHINGTON MD-BERKELEY WV- 222 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND BERKELEY COUNTIES... AT 222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BIG POOL...MOVING NORTHEAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE LONG MEADOW AND HAGERSTOWN. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. LISTEMAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 302 PM EDT SAT MAY 16 2009 WVZ050-504-161930- HAMPSHIRE WV-EASTERN MINERAL WV- 302 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND EASTERN MINERAL COUNTIES... AT 300 PM EDT...DOPPLER RADAR INDICATED DEVELOPING STRONG THUNDERSTORM...ONE WAS 2 MILES SOUTHWEST OF BURLINGTON IN EASTERN MINERAL COUNTY WEST VIRGINIA...THE OTHER WAS ABOUT 5 MILES WEST OF ROMNEY IN WESTERN HAMPSHIRE COUNTY. BOTH STORMS ARE MOVING EAST NORTHEAST AT 20 MPH. LOCATIONS LIKELY BE AFFECTED BY THIS STORM INCLUDE BURLINGTON...JUNCTION AND ROMNEY. WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 305 PM EDT SAT MAY 16 2009 VAZ030-040-161930- RAPPAHANNOCK VA-WARREN VA- 305 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK AND WARREN COUNTIES... AT 305 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BENTONVILLE...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BROWNTOWN...KARO...GLEN ECHO AND ARCO. WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 333 PM EDT SAT MAY 16 2009 VAZ026-029-162000- PAGE VA-ROCKINGHAM VA- 333 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS TO AFFECT PAGE AND ROCKINGHAM COUNTIES... AT 331 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF MASSANUTTEN...MOVING EAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE EASTERN ROCKINGHAM AND SOUTHERN PAGE COUNTIES...INCLUDING THE TOWNS OF SHENANDOAH AND MASSANUTTEN. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. SMZ
The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
6 hail. Local standard time, as filed.
Nickel size hail was reported just north of Elkton.
Quarter size hail was reported near Elkton.
Penny size hail was reported near Shenandoah.
Nickel size hail lasted for about four minutes near Haywood.
Hail up to the size of quarters was reported just south-southwest of Reva.
Penny size hail was reported near Forestville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167979, 167980, 167982, 167985, 167983, 167984.